All Issues

Volume 14, 2022

Volume 13, 2021

Volume 12, 2020

Volume 11, 2019

Volume 10, 2018

Volume 9, 2017

Volume 8, 2016

Volume 7, 2015

Volume 6, 2014

Volume 5, 2013

Volume 4, 2012

Volume 3, 2011

Volume 2, 2010

Volume 1, 2009

Journal of Geometric Mechanics

December 2012 , Volume 4 , Issue 4

Select all articles


Sobolev metrics on shape space, II: Weighted Sobolev metrics and almost local metrics
Martin Bauer, Philipp Harms and Peter W. Michor
2012, 4(4): 365-383 doi: 10.3934/jgm.2012.4.365 +[Abstract](4951) +[PDF](457.2KB)
In continuation of [7] we discuss metrics of the form $$ G^P_f(h,k)=\int_M \sum_{i=0}^p\Phi_i\big(Vol(f)\big)\ \bar{g}\big((P_i)_fh,k\big) vol(f^*\bar{g}) $$ on the space of immersions $Imm(M,N)$ and on shape space $B_i(M,N)=Imm(M,N)/{Diff}(M)$. Here $(N,\bar{g})$ is a complete Riemannian manifold, $M$ is a compact manifold, $f:M\to N$ is an immersion, $h$ and $k$ are tangent vectors to $f$ in the space of immersions, $f^*\bar{g}$ is the induced Riemannian metric on $M$, $vol(f^*\bar{g})$ is the induced volume density on $M$, $Vol(f)=\int_M vol(f^*\bar{g})$, $\Phi_i$ are positive real-valued functions, and $(P_i)_f$ are operators like some power of the Laplacian $\Delta^{f^*\bar{g}}$. We derive the geodesic equations for these metrics and show that they are sometimes well-posed with the geodesic exponential mapping a local diffeomorphism. The new aspect here are the weights $\Phi_i(Vol(f))$ which we use to construct scale invariant metrics and order 0 metrics with positive geodesic distance. We treat several concrete special cases in detail.
Semi-simple generalized Nijenhuis operators
Hassan Boualem and Robert Brouzet
2012, 4(4): 385-395 doi: 10.3934/jgm.2012.4.385 +[Abstract](2368) +[PDF](404.1KB)
We study a special class of endomorphism fields of the generalized tangent bundle ${\mathcal{T}}M:=TM\oplus T^*M$ of a smooth manifold $M$. An operator of this class is defined as follows: it has a vanishing Courant-Nijenhuis torsion and is diagonalizable (after a possible extension of scalars) with constant dimensions of its eigenspaces. Such an endomorphism field is called a semi-simple generalized Nijenhuis operator. The generalized paracomplex and complex structures give examples of such operators.
    In this study, we distinguish two cases according to whether the operator has exactly two eigenvalues or has at least three elements in its spectrum. In the first case, we prove that either the operator is affinely related to a generalized complex structure, or it is equivalent to a pair of transverse Dirac structures on ${\mathcal{T}}M$. In the second case, the semi-simple generalized Nijenhuis operator is conjugate to a special kind of generalized Nijenhuis operator obtained from usual Nijenhuis tensors.
Invariant forms and automorphisms of locally homogeneous multisymplectic manifolds
Arturo Echeverría-Enríquez, Alberto Ibort, Miguel C. Muñoz-Lecanda and Narciso Román-Roy
2012, 4(4): 397-419 doi: 10.3934/jgm.2012.4.397 +[Abstract](3641) +[PDF](484.7KB)
It is shown that the geometry of locally homogeneous multisymplectic manifolds (that is, smooth manifolds equipped with a closed nondegenerate form of degree $> 1$, which is locally homogeneous of degree $k$ with respect to a local Euler field) is characterized by their automorphisms. Thus, locally homogeneous multisymplectic manifolds extend the family of classical geometries possessing a similar property: symplectic, volume and contact. The proof of the first result relies on the characterization of invariant differential forms with respect to the graded Lie algebra of infinitesimal automorphisms, and on the study of the local properties of Hamiltonian vector fields on locally multisymplectic manifolds. In particular it is proved that the group of multisymplectic diffeomorphisms acts (strongly locally) transitively on the manifold. It is also shown that the graded Lie algebra of infinitesimal automorphisms of a locally homogeneous multisymplectic manifold characterizes their multisymplectic diffeomorphisms.
Dirac structures and Hamilton-Jacobi theory for Lagrangian mechanics on Lie algebroids
Melvin Leok and Diana Sosa
2012, 4(4): 421-442 doi: 10.3934/jgm.2012.4.421 +[Abstract](3558) +[PDF](503.8KB)
This paper develops the notion of implicit Lagrangian systems on Lie algebroids and a Hamilton--Jacobi theory for this type of system. The Lie algebroid framework provides a natural generalization of classical tangent bundle geometry. We define the notion of an implicit Lagrangian system on a Lie algebroid $E$ using Dirac structures on the Lie algebroid prolongation $\mathcal{T}^E E^*$. This setting includes degenerate Lagrangian systems with nonholonomic constraints on Lie algebroids.
The Hess-Appelrot system. I. Invariant torus and its normal hyperbolicity
Paweł Lubowiecki and Henryk Żołądek
2012, 4(4): 443-467 doi: 10.3934/jgm.2012.4.443 +[Abstract](3730) +[PDF](339.7KB)
We study the Hess--Appelrot case of the Euler--Poisson system which describes dynamics of a rigid body about a fixed point. We prove existence of an invariant torus which supports hyperbolic or parabolic or elliptic periodic or elliptic quasi--periodic dynamics. In the elliptic cases we study the question of normal hyperbolicity of the invariant torus in the case when the torus is close to a `critical circle'. It turns out that the normal hyperbolicity takes place only in the case of $1:q$ resonance. In the sequent paper [16] we study limit cycles which appear after perturbation of the above situation.
Distributions and quotients on degree $1$ NQ-manifolds and Lie algebroids
Marco Zambon and Chenchang Zhu
2012, 4(4): 469-485 doi: 10.3934/jgm.2012.4.469 +[Abstract](3108) +[PDF](634.2KB)
It is well-known that a Lie algebroid $A$ is equivalently described by a degree 1 NQ-manifold $\mathcal{M}$. We study distributions on $\mathcal{M}$, giving a characterization in terms of $A$. We show that involutive $Q$-invariant distributions on $\mathcal{M}$ correspond bijectively to IM-foliations on $A$ (the infinitesimal version of Mackenzie's ideal systems). We perform reduction by such distributions, and investigate how they arise from non-strict actions of strict Lie 2-algebras on $\mathcal{M}$.

2021 Impact Factor: 0.737
5 Year Impact Factor: 0.713
2021 CiteScore: 1.3



Special Issues

Email Alert

[Back to Top]